From Chesapeake, Virginia, USA:
I am a 38 year old female, diagnosed with type 1 diabetes about five months ago, and I take Lantus and Humalog insulin with carb counting. The problem is that even with very little added activity (walking longer than planned, chasing my children, vacuuming, etc.) I become hypoglycemic. I also work night shift and find that when I am working in a emergency situation, I quickly become hypoglycemic. I do not like the way this makes me feel and it wears me out so I been have running my sugars higher (250-300 mg/dl [13.9-16.7 mmol/L]) to prevent this feeling. I spill ketones in a moderate range after only three elevated sugars, but I don't get nausea, vomiting or have weight loss. Am I doing myself great harm? Is this dangerous? Should I be concerned?
I would think you could do better with the hypos and would approach that first. Maybe you're taking too much Lantus (insulin glargine). Letting yourself be high isn't a good idea. Do what it takes to get lower, including using an insulin pump.
[Editor's comment: I think you need to set up meeting with your diabetes team as soon as possible to discuss your present level of control and develop a new approach. As Dr. Deeb has suggested, running high could lead to serious complications sooner or later so you need to take action now. SS]
Original posting 28 Feb 2002
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.